Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Raleigh, NC

July 13, 2005Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2005, 5:40 PM EDT for Cumberland County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 5:40 PM EDT (21:40 UTC)
Expired
Jul 13, 2005, 6:02 PM EDT
In force
22 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 132140
SVRRAH
NCC051-132215-
/O.NEW.KRAH.SV.W.0083.050713T2140Z-050713T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CYPRESS LAKES...OR ABOUT 16 MILES SOUTH OF
  FAYETTEVILLE. MOVING NORTHEAST AT 25 MPH. QUARTER SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GRAYS CREEK...FAYETTEVILLE MUNICIPAL AIRPORT...
  CEDAR CREEK...
  VANDER...
  STEDMAN...AUTRYVILLE...

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3491 7894 3512 7876 3516 7871 3511 7865
      3509 7867 3505 7867 3498 7865 3494 7860
      3485 7870 3483 7891

$$

WSS
1 follow-up statement
000 
WWUS52 KRAH 132202
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EDT WED JUL 13 2005

NCC051-132211-
/O.CAN.KRAH.SV.W.0083.000000T0000Z-050713T2215Z/
CUMBERLAND NC-
601 PM EDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CUMBERLAND COUNTY IS 
CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING HAS BEEN CANCELED. THE STORM HOWEVER 
WAS STILL PRODUCING VERY HEAVY RAIN AND FREQUENT LIGHTNING. RAINFALL 
AMOUNTS CLOSE TO TWO INCHES IN LESS THAN AN HOUR WILL CAUSE BRIEF 
FLOODING OF STREETS AND LOW LYING AREAS.

LAT...LON 3491 7894 3512 7876 3516 7871 3511 7865
      3509 7867 3505 7867 3498 7865 3494 7860
      3485 7870 3483 7891

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:33 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 13, 1:33 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
133 PM EDT WED JUL 13 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THE SYNOPTIC SCALE PATTERN CHANGES LITTLE THE NEXT THREE DAYS. THE
FLOW OVER CENTRAL NC IS INFLUENCED BY A TROUGH WITH DENNIS REMNANTS
IN THE OHIO VALLEY THROUGH FRIDAY...GRADUALLY GIVING WAY TO GREATER
INFLUENCE FROM A WESTWARD EXPANDING BERMUDA HIGH BY SATURDAY.

PRECIPITABLE WATER REMAINS HIGH IN THE 1.9 TO 2.25 RANGE DEPENDING
ON MODEL AND TIME OF DAY WHILE MID LEVEL LAPSE RATES ARE IN THE 5.25
TO 5.50 DEG/KM RANGE FOR A CONDITIONALLY UNSTABLE AIRMASS EACH DAY.
CHANCES OF DIURNAL THUNDERSTORMS WILL BE INCLUDED EACH DAY...THOUGH
THE SMALL SCALE FEATURES THAT ARE APT TO TRIGGER THEM AND MIGHT
FAVOR ONE AREA OVER ANOTHER REMAIN OBSCURE AT THIS TIME RANGE.

WITH NO SIGNIFICANT DAY-TO-DAY CHANGE IN LOW LEVEL THICKNESS...
PERSISTENCE FAVORS HIGHS OF 89-94 AND LOWS OF 70-75.  -RFG
&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
ATLANTIC RIDGE WILL RETROGRADE WEST AND BE CENTERED OVER THE
CAROLINAS THROUGH MOST OF THE PERIOD. WITH THE RIDGE OVERHEAD
TEMPERATURES WILL REACH BETWEEN 90 AND 95 EACH DAY WITH LOWS 70 TO
75. THE LOW LEVEL RIDGE DOES REMAIN OFFSHORE TO TRANSPORT LOW LEVEL
MOISTURE AND A PIEDMONT TROUGH DEVELOPS...WHICH MAY INITIATE DIURNAL
CONVECTION WITH SLIGHTLY GREATER CHANCES IN THE WEST. PREVIOUS
FORECAST HAS POPS 20-30 ACROSS THE AREA AND NO MAJOR CHANGES WILL BE
MADE. -DGS
&&

.AVIATION...
BEST CHANCES OF TSRA THIS AFTERNOON WILL BE AT FAY AND RWI...SO WILL
INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS THERE. A MOIST AIR MASS
WITH SOME MID LEVEL CLOUDS AND LIGHT WINDS SUGGEST STRATUS
DEVELOPMENT OVERNIGHT. EXPECT BEST CHANCES FOR LOW CIGS TO BE AT FAY
AND RWI...PERHAPS GETTING TO LIFR. LOCATIONS FROM RDU WEST HAVE HAD
A MORE WESTERLY FLOW TODAY WHICH MAY LIMIT THE AMOUNT OF LOW CLOUDS
THAT FORM...AND WILL HAVE MVFR CIGS THERE.  -DGS
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, Jul 13, 5:02 AM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
502 AM EDT WED JUL 13 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
502 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A MOIST SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE OVER THE AREA
TODAY... WHILE THE UPPER LEVEL LOW PRESSURE CENTER THAT WAS ONCE
HURRICANE DENNIS LINGERS OVER THE OHIO VALLEY. PIECES OF ENERGY
ROTATING AROUND THIS LOW WILL CROSS OVER CENTRAL NORTH CAROLINA
TODAY... RESULTING IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS.
A STORM OR TWO COULD BECOME STRONG... PRODUCING ISOLATED WIND
GUSTS OVER 40 MPH... ALONG WITH HEAVY RAIN AND SMALL HAIL.
HOWEVER... NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF ISOLATED TO SCATTERED SHOWERS AND STORMS WILL
PERSIST... PARTICULARLY EACH AFTERNOON AND EVENING. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY.

GIH

In the hours before

Special weather statement, Jul 13, 4:46 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
446 PM EDT WED JUL 13 2005

NCZ041-042-132145-
JOHNSTON-WAKE-
446 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE AND FAR WESTERN
JOHNSTON COUNTIES THROUGH 545 PM EDT...

AT 446 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS OVER LAKE
WHEELER...OR ABOUT 13 MILES SOUTHWEST OF RALEIGH...MOVING NORTHEAST
AT 15 MPH. THESE STORMS ARE EXPECTED TO STRENGTHEN THROUGH 515 PM.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LAKE
WHEELER...GARNER...AND...RALEIGH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. IN
ADDITION...VERY HEAVY RAIN WILL OCCUR. RAINFALL AMOUNTS BETWEEN ONE
AND TWO INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS WILL CAUSE
BRIEF FLOODING OF STREETS AND POOR DRAINAGE AREAS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
IMMEDIATELY.

WSS
Special weather statement, Jul 13, 4:55 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT WED JUL 13 2005

NCZ040-132200-
CHATHAM-
455 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY THROUGH 600
PM EDT...

AT 455 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GOLDSTON...OR ABOUT 9 MILES NORTHWEST OF SANFORD...MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PITTSBORO.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. ANYONE
OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.

BL
Special weather statement, Jul 13, 5:00 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT WED JUL 13 2005

NCZ074-132200-
MONTGOMERY-
500 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY COUNTY THROUGH
600 PM EDT...

AT 500 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ELM...OR ABOUT 12 MILES SOUTHEAST OF TROY...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ELM...CANDOR.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

BL
Local storm report, Jul 13, 5:05 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             GARNER                  35.69N 78.63W
07/13/2005  1.00 INCH        WAKE               NC   LAW ENFORCEMENT

            HAIL REPORTED AT THE CORNER OF AVERSBORO AND TIMBER
            DRIVE.

&&

JORROCK
Special weather statement, Jul 13, 5:24 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT WED JUL 13 2005

NCZ038-132230-
DAVIDSON-
524 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 630
PM EDT...

AT 524 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CHURCHLAND...OR ABOUT 11 MILES WEST OF LEXINGTON...MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LINWOOD...
LEXINGTON...WELCOME.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. ANYONE
OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.

BL
Local storm report, Jul 13, 5:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             3 SSE PINEVIEW          35.27N 79.07W
07/13/2005  1.00 INCH        HARNETT            NC   LAW ENFORCEMENT

            ALONG HIGHWAY 87 AND BUFFALO LAKE ROAD.

&&

JORROCK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:16 PM EDTSevere Thunderstorm WarningRAHSampson29 min
Jul 13, 4:59 PM EDTFlash Flood WarningRAHSampson91 min
Jul 13, 5:01 PM EDTSevere Thunderstorm WarningRAHWake32 min
Jul 13, 5:12 PM EDTSevere Thunderstorm WarningRAHCumberland33 min
Jul 13, 5:23 PM EDTSevere Thunderstorm WarningRAHHarnett37 min
Jul 13, 6:55 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.